Study Questions If Use Of Narcotic Painkillers Are Causing Unnecessary Harm To Elderly

If you ever needed proof that there’s no such thing as a ‘safe’ drug, check out a new study published in the Archives of Internal Medicine conducted by Daniel Solomon.  

The results of the study were discussed in a New York Times article, “Narcotic Painkillers May Pose Danger to Elderly Patient, Study Says,” and the overwhelming conclusion was that narcotic painkillers put seniors at an increased risk for: bone fractures, heart attack and death compared to milder, over-the-counter pain relief medications such as Advil and Motrin.

Use Of Narcotic Painkillers Are Causing Unnecessary Harm To ElderlyIn reaching its conclusions, the study analyzed the records from a group of women who were diagnosed with different types of arthritis, using varying types of pain medication, over a six-year period.  

Based on data in the patients medical records, patients who took narcotic-based pain medications were at a significantly higher risk for medical complications compared with their peers using other types of medications.  

While, researchers look closer at the underlying reasons for the increased rates of patient injury, I think this study should give patients reason to pause and re-consider the medications they are taking with their physicians to assure all medications are necessary and in the proper dosage.

Updated:

One response to “Study Questions If Use Of Narcotic Painkillers Are Causing Unnecessary Harm To Elderly”

  1. Stwart Jenssen says:

    Ultram is the brand name of the generic drug Tramadol. Tramadol is a narcotic like pain reliever used for the treatment of moderate to severe chronic pain. It is a centrally acting opioid. Its extended release form is used for around the clock treatment. It is a habit forming drug and can cause addiction on regular use. It can cause physical or psychological dependence. Do not share such narcotic painkillers with anyone having a history of drug abuse or addiction as it can be fatal for them. Tramadol may even cause a seizure in some patient who has a history of seizure or convulsion. Therefore such people should seek immediate medical attention.
    The side effects include symptoms like nausea, vomiting, diarrhea, constipation, stomach upset, faster heartbeat, hallucination, agitation, overactive reflexes, dizziness, drowsiness, nervousness, anxiety, headache, spinning sensation, blisters on skin, rashes, loss of coordination, fainting and seizure or convulsions. It might also cause allergic reactions like difficulty in breathing, hives, swelling of lips, tongue, throat and face. It may even impair the thinking and reacting ability of the person using it on a regular basis. Currently it is not a Schedule drug in US. However, such medicines should be used with proper care and precaution. For more information about such pain pills one can go online and visit sites like FindRxOnline and gather necessary details about it.

Client Reviews

★★★★★
Jonathan did a great job helping my family navigate through a lengthy lawsuit involving my grandmother's death in a nursing home. Through every step of the case, Jonathan kept my family informed of the progression of the case. Although our case eventually settled at a mediation, I really was impressed at how well prepared Jonathan was to take the case to trial. Lisa
★★★★★
After I read Jonathan’s Nursing Home Blog, I decided to hire him to look into my wife’s treatment at a local nursing home. Jonathan did a great job explaining the process and the laws that apply to nursing homes. I immediately felt at ease and was glad to have him on my side. Though the lawsuit process was at times frustrating, Jonathan reassured me, particularly at my deposition. I really felt like Jonathan cared about my wife’s best interests, and I think that came across to the lawyers for the nursing home. Eric